MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM20A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the edwards field clinical specialist, a patient with a 23mm sapien 3 aortic valve implanted for 5 years and 6 months underwent a valve-in-valve procedure due to significant central aortic regurgitation resulting in heart failure hospitalization.The perceived root cause of the regurgitation was leaflet issues.A 20mm sapien 3 ultra valve was implanted in the failed valve.Upon completion of balloon expansion/valve deployment the commander delivery system balloon ruptured.An extra cc had been added to the balloon.The team decided to not post-dilate as they felt they had a good result due to low gradients and what appeared to be full expansion.The balloon was successfully removed without event.The patient left the room alive and well.
 
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2025-01174.Investigation is ongoing.
 
Additional Manufacturer Narrative
Updated section h6- type of investigation, findings, and conclusions.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation as it was discarded.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The provided device-related photos and fluoro/cine imagery were reviewed and confirmed the balloon burst.Review of the pre-procedural 3mensio imagery revealed the following: calcification in the landing zone and pre-existing valve leaflets.Per the technical summary, the instructions for use (ifu), current risk mitigations including design and manufacturing controls, and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to calcification in the landing zone or over-inflation of the balloon.The complaint for delivery system balloon burst was confirmed based on review of provided post-procedural device imagery.Available information suggests the patient factors (calcification) and/or procedural factors (overinflation) likely contributed to the event as review of provided 3mensio imagery revealed calcification in the landing zone and on pre-existing valve leaflets.Additionally, it was reported that the degree of calcium in the annulus/leaflets was "moderate/severe" and that "an extra cc was added to the balloon." the presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.While the prescribed nominal inflation volume is provided in the ifu, it is possible that extra inflation volume was used (over-inflation), subjecting the balloon to pressures high enough to cause the balloon to burst.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21428096
Report Number2015691-2025-01180
Device Sequence Number12741044
Product Code NPT
UDI-Device Identifier00690103207811
UDI-Public(01)00690103207811(17)260115(10)65544316
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2026
Device Model Number9750CM20A
Device Catalogue NumberN/A
Device Lot Number65544316
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2025
Supplement Date Received by Manufacturer03/31/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale